Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 274, NWS Des Moines, IA

August 31, 2018Audubon County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2018, 10:09 PM CDT for Audubon County, Cass County, Iowa. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2018, 10:09 PM CDT (03:09 UTC)
Expired
Aug 31, 2018, 11:00 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audubon County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 10:21 PM CDTHAIL 1Marne, IAA FEW QUARTERS WITH A LOT OF PEA SIZE HAIL.
Aug 31, 10:27 PM CDTHAIL 2Marne, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2615 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
2.2
Supercell composite
24.5

Open this sounding in Storm Lab

The text

As transmitted.

228 
WUUS53 KDMX 010309
SVRDMX
IAC009-029-010400-
/O.NEW.KDMX.SV.W.0274.180901T0309Z-180901T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1009 PM CDT FRI AUG 31 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Cass County in southwestern Iowa...
  South central Audubon County in west central Iowa...

* Until 1100 PM CDT.

* At 1009 PM CDT, a severe thunderstorm was located over Atlantic,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Atlantic, Anita, Exira, Lewis, Brayton, Marne, Wiota, Lake Anita
  State Park, Cold Springs State Park, Atlantic Municipal Airport and
  Anita Municipal Airport.

This includes Interstate 80 between mile markers 53 and 70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4146 9515 4151 9508 4151 9504 4153 9504
      4163 9488 4145 9470 4140 9470 4128 9509
      4134 9516
TIME...MOT...LOC 0309Z 235DEG 22KT 4141 9504 

HAIL...1.00IN
WIND...60MPH
 
$$

Small
3 follow-up statements
222 
WWUS53 KDMX 010322
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1022 PM CDT FRI AUG 31 2018

IAC009-029-010400-
/O.CON.KDMX.SV.W.0274.000000T0000Z-180901T0400Z/
Cass IA-Audubon IA-
1022 PM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN CASS AND SOUTH CENTRAL AUDUBON COUNTIES...

At 1021 PM CDT, a severe thunderstorm was located near Atlantic,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Atlantic, Anita, Exira, Brayton, Marne, Wiota, Lake Anita State Park,
Atlantic Municipal Airport and Anita Municipal Airport.

This includes Interstate 80 between mile markers 53 and 70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4146 9515 4151 9508 4151 9504 4153 9504
      4163 9488 4145 9470 4132 9507 4139 9516
TIME...MOT...LOC 0321Z 227DEG 24KT 4147 9501 

HAIL...1.25IN
WIND...60MPH
 
$$

Small
588 
WWUS53 KDMX 010346
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1046 PM CDT FRI AUG 31 2018

IAC009-029-010400-
/O.CON.KDMX.SV.W.0274.000000T0000Z-180901T0400Z/
Cass IA-Audubon IA-
1046 PM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHWESTERN CASS AND SOUTH CENTRAL AUDUBON COUNTIES...

At 1045 PM CDT, a severe thunderstorm was located 10 miles northeast
of Atlantic, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. Although the storm has weakened somewhat 
         since then, at 1027 PM two inch diameter hail was reported 
         near Manre.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Exira and Brayton 

This includes Interstate 80 between mile markers 53 and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4149 9509 4151 9508 4151 9504 4153 9504
      4163 9488 4150 9475 4139 9501 4143 9509
TIME...MOT...LOC 0345Z 226DEG 14KT 4153 9493 

HAIL...1.00IN
WIND...60MPH
 
$$

Small
326 
WWUS53 KDMX 010359
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1059 PM CDT FRI AUG 31 2018

IAC009-029-010409-
/O.EXP.KDMX.SV.W.0274.000000T0000Z-180901T0400Z/
Cass IA-Audubon IA-
1059 PM CDT FRI AUG 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS AND SOUTH
CENTRAL AUDUBON COUNTIES WILL EXPIRE AT 1100 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4149 9509 4151 9508 4151 9504 4153 9504
      4163 9488 4150 9475 4139 9501 4143 9509
TIME...MOT...LOC 0359Z 235DEG 22KT 4157 9486 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:42 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 31, 6:42 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 PM CDT Fri Aug 31 2018

...Updated 00z Aviation...

.SHORT TERM.../Tonight through Saturday/
Issued at 316 PM CDT Fri Aug 31 2018

A swath of showers and thunderstorms currently extends from west
central Iowa down into Missouri and is slowly progressing
eastward. Convection within this swath has been more or less
steady state all day as it has approached from Nebraska and has
thus far shown no signs of organization. Despite fairly high
instability ahead of the rain across central and eastern Iowa,
mesoanalysis indicates substantial convective inhibition due to
warm temperatures aloft. This, combined with a relative lack of
deep shear, is likely what is inhibiting any intensification.
While the storms bear watching as they progress across our
forecast area in the next several hours, the odds of severe
weather from them appear low overall.

Short-term model guidance has consistently predicted secondary
development of additional thunderstorms across parts of western
Iowa after sunset tonight, around 01-02Z, which then move fairly
quickly eastward as a multi-cell cluster or possibly bowing line.
This appears to be the result of modest low-level convergence
upstream interacting with the developing nocturnal low-level jet.
However, very few of the models are depicting the current western
Iowa rain in their initializations, and it is difficult to
determine what effect this will have on the veracity of their
solutions. Nevertheless, given the persistence of the schedule and
the stronger forcing of the developing LLJ, have maintained POPs
that reflect this scenario. If the storms do develop as expected
then they will have an attendant threat of strong winds as the
progress eastward across central Iowa tonight.

Meanwhile, well to our north/northwest across Minnesota and
Dakotas, a separate area of intense thunderstorms will form near
the synoptic boundary this evening. This will likely produce an
elongated outflow boundary that will travel east southeastward
overnight, accompanied by at least a broken band of convection.
This feature will likely impact at least our northern and
northeastern counties between midnight and sunrise, again with an
attendant threat of strong winds.

.LONG TERM.../Saturday night through Friday/
Issued at 316 PM CDT Fri Aug 31 2018

The long term forecast period remains unusually active and wet as
Iowa will reside beneath very persistent west southwesterly flow
aloft, allowing a nearly continuous fetch of moisture advection
into a quasi-stationary surface boundary draped across the Upper
Midwest.

Overnight thunderstorms may linger into Saturday morning in our
eastern counties, otherwise there may be a brief quiet period from
mid-morning into mid-afternoon Saturday as it will take some time
to destabilize behind the overnight convection, which will also
have left behind an outflow boundary somewhere over central Iowa.
Diurnal heating will result in a high to extreme degree of
instability south of this boundary, probably roughly south of
Highway 30, which should be enough to generate robust thunderstorm
development near the boundary in the late afternoon/evening. Have
carried increased POPs to account for this, but they are
necessarily broad-brushed in deference to uncertainty regarding
the location of the boundary. While the degree of instability in
proximity to the boundary will support a severe weather threat, it
should be fairly localized and a lack of deep-layer shear will
likely result in a quick transition to more of a heavy
rain/flooding threat, which will become the primary hazard for the
remainder of the event. Most of the forecast area has been devoid
of heavy rains lately, but if the storms manage to persist over a
metro or flood-prone area then flooding concerns will be enhanced.

On Saturday night the nocturnal LLJ will develop once again, and
it's more southerly orientation along with somewhat more
southwesterly flow aloft may act to push the boundary and storms
northward. Model solutions diverge somewhat on this point, but it
is likely that the jet will keep storms redeveloping for much of
the night, so if they are able to move northward then that will
spread out the heavy rain threat, while a more stationary boundary
would result in more localized but much higher flooding potential.
This will certainly bear watching as we head into the weekend.

From Sunday through next week the overall pattern will remain
essentially unchanged. One or more boundaries will waffle around
the area, being repeatedly activated by mid-level shortwave
impulses, diurnal heating, and/or LLJ redevelopment. This will
result in a continued intermittent threat of severe weather and
heavy rain, with the heavy rain and flooding concerns being a
higher threat for the most part. There is no significant pattern
change foreseen until at least late next week, and possibly
longer.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 636 PM CDT Fri Aug 31 2018

Main challenge during the period will be POPs and associated
thunderstorms. Unfortunately CAM solutions have not not been very
helpful in terms of pinpointing details in the next 12 hours.
Therefore have stuck with VCTS and SHRA in most of the sites.
Other concern will be the low-level jet which may promote low-
level wind shear at DSM and OTM late this evening and overnight.
Ceilings and visibility will remain MVFR to VFR at most sites. If
a heavier shower develops, may briefly result in in IFR
conditions, but due to lack of confidence have kept it out the
TAFs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Krull
Hazardous weather outlook, Aug 31, 2:32 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
232 PM CDT Fri Aug 31 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
232 PM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This evening and tonight

Strong to possibly severe thunderstorms are possible this evening
into tonight. Large hail and damaging wind are the main threats
along with locally heavy rainfall. A tornado chance cannot be
ruled out this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be periods of thunderstorms, especially during the
overnight hours, through Thursday. Though widespread severe
weather is not likely, a few storms may be strong. Damaging winds
and will be the main threats with any stronger storms.

Localized heavy rainfall will be possible with all of the storm
chances. River flooding and flash flood threats could increase
Sunday into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.
Rainfall reports are appreciated.

Kotenberg

In the hours before

Special weather statement, Aug 31, 6:52 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Des Moines IA
652 PM CDT Fri Aug 31 2018

IAZ060>062-074-075-085-086-096-097-010100-
Polk-Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Appanoose-
Davis-
Including the cities of Des Moines, Newton, Grinnell, Pella,
Knoxville, Oskaloosa, Albia, Ottumwa, Centerville, and Bloomfield
652 PM CDT Fri Aug 31 2018

...Gusty Winds Possible Early This Evening...

Scattered showers and a few thunderstorms will affect areas from
the Des Moines metro area toward Grinnell, Oskaloosa and
Bloomfield early this evening. Lightning will be infrequent with
little in the way of hail, but some of the storms may produce wind
gusts as high as 45 mph or more. Ankeny and Grinnell have seen
recent wind gusts of 47 and 43 mph respectively with the passage
of these showers and storms.

Stronger storms with locally heavy rains, hail and damaging wind
may occur later tonight and early Saturday morning however.

Small
Special weather statement, Aug 31, 10:01 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1001 PM CDT FRI AUG 31 2018

IAZ057-070-010400-
Audubon IA-Cass IA-
1001 PM CDT FRI AUG 31 2018

...Strong Storms near Atlantic...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Atlantic, Lewis, Cumberland, Brayton, Marne, Wiota, Griswold Park,
Cold Springs State Park and Atlantic Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4145 9515 4151 9505 4151 9504 4152 9503
      4159 9491 4129 9470 4128 9470 4123 9512
      4127 9516
TIME...MOT...LOC 0300Z 239DEG 20KT 4135 9508

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 10:01 PM CDTSpecial Weather StatementDMXCass59 min
Aug 31, 10:55 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek50 min
Sep 1, 1:01 AM CDTSevere Thunderstorm WarningDMXMahaska22 min
Sep 1, 1:28 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union47 min
Sep 1, 3:35 AM CDTFlash Flood WarningDMXPoweshiek, Tama6 hr
Sep 1, 4:21 AM CDTFlash Flood WarningDMXClarke, Decatur5 hr
Sep 1, 4:38 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more24 hr
Sep 1, 4:38 AM CDTFlash Flood WarningDMXTama6 hr
Sep 1, 5:22 AM CDTFlash Flood WarningDMXRinggold, Union4 hr
Sep 1, 5:45 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren29 min
Sep 1, 6:30 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass45 min
Sep 1, 6:57 AM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union48 min
Sep 1, 7:24 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison, Polk, Warren51 min
Sep 1, 6:08 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.